Skip to content

Drug interactions

Nifedipine + Nitroglycerin

Severity: Moderate

Nifedipine and Nitroglycerin: moderate interaction.

Last updated

For healthcare professionals — reference only. This page is a brief summary, not medical advice and not a substitute for official labeling or clinical judgement. Always verify before prescribing or dispensing.

Summary

Nitroglycerin and nifedipine both cause vasodilation and together may produce marked hypotension with reflex tachycardia and orthostatic dizziness. Reflex tachycardia may be undesirable in patients with ischemic heart disease.

What this interaction means in plain words

Nifedipine and Nitroglycerin can affect each other. The combination is often manageable, but it may need a change of dose, a change of timing, or extra checks while both are taken.

Nifedipine belongs to Cardiovascular; Nitroglycerin belongs to Cardiovascular.

Evidence level: Moderate

Why it happens

Additive vasodilation through nitric oxide-mediated venous dilation and dihydropyridine arterial dilation.

What to do

Monitor blood pressure and heart rate after starting or increasing either drug; advise sitting when taking sublingual nitroglycerin and avoid short-acting nifedipine formulations where possible.

What to ask your pharmacist

  • Should I take them at different times of day?
  • Does the dose of either medicine need to change?
  • Is there anything I should avoid, such as alcohol or certain foods, while on both?

Bring a full list of your medicines, including over-the-counter products, supplements and herbal remedies, to every pharmacy visit.

Pro+ members

Unlock the full page

Create an account and start a Pro+ trial to unlock the full management advice for Nifedipine and Nitroglycerin, the additional notes, the evidence detail and the whole-prescription interaction checker.

  • Full clinical management advice
  • Additional notes
  • Evidence detail
  • Interaction checker for a whole prescription

Try Pro+ free for 14 days on the web. No card needed.

Frequently asked questions

Can I take Nifedipine with Nitroglycerin?

MediHelp rates the interaction as moderate. Nifedipine and Nitroglycerin can affect each other. The combination is often manageable, but it may need a change of dose, a change of timing, or extra checks while both are taken. Nitroglycerin and nifedipine both cause vasodilation and together may produce marked hypotension with reflex tachycardia and orthostatic dizziness. Reflex tachycardia may be undesirable in patients with ischemic heart disease.

How serious is the interaction between Nifedipine and Nitroglycerin?

MediHelp rates it moderate, on a four-level scale (minor, moderate, major, contraindicated) based on published labels and references. What to do, in brief: Monitor blood pressure and heart rate after starting or increasing either drug; advise sitting when taking sublingual nitroglycerin and avoid short-acting nifedipine formulations where possible.

What other medicines interact with Nitroglycerin?

MediHelp also lists interactions of Nitroglycerin with, for example, Avanafil, Riociguat, Sildenafil. The full list is on the Nitroglycerin page.

Full monographs, dosing and an interaction checker in the MediHelp app

Open the complete reference, check multi-drug interactions and use dosing tools in the MediHelp app.

Browse A–Z · Drug interactions

Get the app Sign in